Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 3, 2005, 4:15 PM EDT for McDowell County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 3, 2005, 6:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 032015
FFWRLX
WVC047-032215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SUN JUL 3 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCDOWELL COUNTY IN WEST VIRGINIA
* UNTIL 615 PM EDT.
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL
ESTIMATES OF 1 INCH IN A HALF HOUR OR TWO INCHES PER HOUR.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
INCLUDE...IAEGER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3740 8190 3746 8199 3752 8191 3754 8186
3753 8184 3751 8183 3750 8175 3748 8173
3738 8178
$$
122 follow-up statements
000
WGUS71 KRLX 032126
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT SUN JUL 3 2005
WVC047-032215-
523 PM EDT SUN JUL 3 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR MCDOWELL
COUNTY...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS
LOCATED NEAR IAEGER...OR ABOUT 7 MILES SOUTH OF GILBERT
CREEK...MOVING NORTH AT 10 MPH.
THIS STORM WAS NOT QUITE AS HEAVY AS THE ONE AFFECTING THE AREA
AROUND 4 PM...AND WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
WESTERN MCDOWELL COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL COULD STILL CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS...ALTHOUGH WATER REPORTED OVER ROADS
WEST OF IAEGER WAS ALREADY RECEDING.
LAT...LON 3740 8190 3746 8199 3752 8191 3754 8186
3753 8184 3751 8183 3750 8175 3748 8173
3738 8178
$$
TRM000
WGUS71 KRLX 032213
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT SUN JUL 3 2005
WVC047-032225-
MCDOWELL WV-
609 PM EDT SUN JUL 3 2005
...THE FLASH FLOOD WARNING FOR MCDOWELL COUNTY IS ALLOWED TO EXPIRE
AT ITS 615 EXPIRATION TIME....
THE HEAVIEST OF THE RAIN HAS MOVED OUT OF MCDOWELL COUNTY. THERE
HAVE BEEN NO ADDITIONAL REPORTS OF WATER PROBLEMS...AND ANY EXISTING
WATER SHOULD CONTINUE RECEDING. STREAM LEVELS SHOULD BE RECEDING AS
WELL.
LAT...LON 3740 8190 3746 8199 3752 8191 3754 8186
3753 8184 3751 8183 3750 8175 3748 8173
3738 8178
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:35 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 3, 3:35 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 335 PM EDT SUN JUL 3 2005 .SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY NIGHT)... SHORTWAVE NOW CROSSING SOUTHERN PORTION OF AREA. DAYTIME HEATING PLUS PWAT VALUES BETWEEN 1.5 AND 2.0 INCHES ARE PRODUCING SLOW MOVING...WET THUNDERSTORMS. MCDOWELL COUNTY IN PARTICULAR GOT HIT NEAR IEAGER...SOME MINOR FLOODING WAS REPORTED. DEPARTURE OF SHORTWAVE WILL COINCIDE WITH LOSS OF DAYTIME HEATING...AND SO EXPECT MOST ACTIVITY TO WANE BY 03Z OR SO. LOW-LEVEL SOUTHEAST FLOW AND MOISTURE MAY KEEP SOME ACTIVITY GOING THROUGH MUCH OF THE NIGHT ALONG THE FAVORED EASTERN UPSLOPE AREAS...KEPT A SLIGHT CHANCE GOING HERE. OTHERWISE...SHOULD SEE MOSTLY CLEAR SKIES WEST OF THE MOUNTAINS...SAVE PERHAPS THE TYPICAL AC DECK AROUND SUNRISE. MAV NUMBERS WERE A BIT TOO COOL LAST NIGHT. THINK THIS IS THE CASE AGAIN AND RAN WITH THE SLIGHTLY WARMER FWC NUMBERS. LEFT SOME SLIGHT CHANCE POPS ON MONDAY OVER MOUNTAINS...AND OVER SE OHIO...WITH HIGHER CAPE. NO BIG CHANGES ON FRONTAL SPEED. INCREASED POPS TO AROUND 50 POP ON TUESDAY. GAINING MORE CONFIDENCE THAT THE SURFACE FRONT WILL MOVE TO OUR EAST AND SOUTH DURING THE DAY ON WEDNESDAY. BASED FORECAST ON FRONT STILL OVER SOUTHERN COUNTIES AT DAWN ON WEDNESDAY. .LONG TERM (THURSDAY THROUGH SUNDAY)... UPPER AIR TROF OVER GREAT LAKES BEHIND THE FRONT IN THE DRIER AIR MAY BE STRONG ENOUGH FOR A FEW SHOWERS WEDNESDAY EVENING ACROSS NORTHERN COUNTIES. ONCE UPPER TROF SHIFTS E...DRIER THUR-SATURDAY. COOLEST/LOWEST MAXIMUM TEMPERATURE ON THURSDAY. HPC GUIDANCE ACCEPTED IN MOST PART. && .PREVIOUS DISCUSSION... (ISSUED 137 PM EDT SUN JUL 3 2005) SHORT TERM (REST OF TODAY)... FURTHER INCREASED/EXPANDED POPS GIVEN ACTIVITY BEGINNING TO LIGHT UP 88D LOOPS. NOT EXPECTING MUCH IF ANY SEVERE ACTIVITY GIVEN WEAK FLOW...BUT PWATS FROM 1.5 TO 1.8 INCHES COULD MEAN SOME HEFTY DOWNPOURS. TWEAKED TEMPS/CLOUDS SLIGHTLY AS WELL. AVIATION... ADDED CB TO TAFS AT CKB/EKN/BKW...WHICH HAVE THE BEST SHOT OF SUSTAINING A HIT FROM A STORM. OTHERWISE...VFR SHOULD RULE AWAY FROM THE RAIN. FOG MAY BE A LITTLE THICKER OVERNIGHT...FOR NOW KEPT IFR OR WORSE AT CRW/HTS/EKN...BUT THIS WILL ALSO DEPEND ON IF IT RAINS AT THESE SITES THIS AFTERNOON. WHATEVER FOG THERE IS BURNS OFF BY 14Z WITH VFR THEREAFTER. PREVIOUS DISCUSSION... (ISSUED 225 AM EDT SUN JUL 3 2005) LONG TERM (TONIGHT THROUGH TUESDAY NIGHT)... SMALL CHANGES MADE TO THIS PERIOD. STILL KEEPING WITH THE IDEA THAT HOLIDAY FIREWORKS WILL BE DRY. HOWEVER...DO HAVE SLIGHT CHANCE POPS ACROSS THE SOUTHERN WV MOUNTAINS AND OUR VA ZONES...AS WE WILL BE IN THE WARM SECTOR. BEST CHANCE OF SHOWER AND THUNDERSTORM WILL BE AHEAD AND WITH THE COLD FRONT TUESDAY AND TUESDAY NIGHT. MODELS REMAIN FAIRLY CONSISTENT PRIOR TO DAY 3...WEDNESDAY. THE NAM IS DEPICTING A STRONGER COLD FRONT CROSSING THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...CL/KTB LONG TERM...KTB
Hazardous weather outlook, Jul 3, 3:00 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUL 3 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-041000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 300 AM EDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 3, 3:00 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SUN JUL 3 2005 WVZ015-031930- KANAWHA- 300 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW. WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN. FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5 INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
Special weather statement, Jul 3, 3:00 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SUN JUL 3 2005 WVZ015-031930- KANAWHA- 300 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FOR NORTHERN KANAWHA COUNTY FROM THE NATIONAL WEATHER SERVICE... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW. WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN. FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5 INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
Special weather statement, Jul 3, 3:18 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 318 PM EDT SUN JUL 3 2005 WVZ040-031945- BARBOUR- 318 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BARBOUR COUNTY... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER AUDRA STATE PARK...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GALLOWAY...NESTORVILLE...PHILIPPI...JUNIOR AND BELINGTON. WIND GUSTS TO 45 MPH CAN BRING DOWN LARGE LIMBS. FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
Special weather statement, Jul 3, 3:39 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 339 PM EDT SUN JUL 3 2005 VAZ004-032015- BUCHANAN- 339 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BUCHANAN COUNTY.... AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL BUCHANAN COUNTY...OR ABOUT 7 MILES EAST OF GRUNDY...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY... ROSEANN AND HURLEY. WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 12
Special weather statement, Jul 3, 3:56 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 356 PM EDT SUN JUL 3 2005 WVZ033-032030- MCDOWELL- 356 PM EDT SUN JUL 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MCDOWELL COUNTY... AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL MCDOWELL COUNTY...OR ABOUT 11 MILES SOUTH OF GILBERT CREEK...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IAEGER AND BRADSHAW. WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. STREAMS AFFECTED WILL RISE QUICKLY. THE HEAVY RAINFALL WILL COME CLOSE TO AREAS NEAR IAEGER THAT HAVE HAD MINOR FLOODING EARLIER THIS AFTERNOON. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
Local storm report, Jul 3, 4:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 1 E GRUNDY 37.28N 82.08W
07/03/2005 BUCHANAN VA LAW ENFORCEMENT
TREES DOWN IN THE SLATE CREEK AREA NEAR GRUNDY.
0359 PM TSTM WND DMG HURLEY 37.42N 82.02W
07/03/2005 BUCHANAN VA LAW ENFORCEMENT
POWER LINES DOWN.
&&
PGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 14 min |
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.